Article Text

PDF

Rigidity, hyperthermia, and altered mental status

Statistics from Altmetric.com

Q1: What is your differential diagnosis for this case and what investigations would you perform?

This patient presented with the criteria for diagnosis of neuroleptic malignant syndrome (NMS).1 2 She had hyperthermia, severe extrapyramidal effects, and autonomic dysfunction. Medical conditions such as bacterial meningitis, encephalitis, pneumonia, thyroid storm, or heat stroke may cause a similar syndrome. The coincidental occurrence of these medical conditions with extrapyramidal neuroleptic induced parkinsonism could lead to an erroneous diagnosis of NMS with disastrous consequences.1 2 Furthermore, other drugs may cause similar syndromes, such as anticholinergic syndrome, serotonin syndrome, and cocaine overdosage.1 2

Rhabdomyolysis is a characteristic laboratory finding in NMS due to prolonged muscle contraction, but a raised blood creatine kinase also occurs in other disorders.

The serum level of creatine kinase was 7547 U/l, creatine kinase MB fraction 127 U/l, lactate dehydrogenase 863 U/l, and the aspartate aminotranferase was 267 U/l. Other blood chemical values were normal. A complete blood count revealed a leucocyte count of 12.3 × 109/l, with 64% neutrophils. An electrocardiogram demonstrated sinus tachycardia. Radiographs of the chest and computed tomography study of the brain showed normal findings. The plasma free thyroxine and thyrotrophin were also normal. A urine toxicology screen for anticholinergic, serotonin, and opioid drugs was negative. A lumbar puncture yielded a normal cerebrospinal fluid with negative culture. Blood and urine cultures were negative.

Q2: What is the therapy for this case?

On admission, zuclopentixol was discontinued and the patient was treated with rehydration, antipyretics, artificial cooling, measures to maintain the blood pressure, and bromocriptine by nasogastric tube (30 mg/day). Two days after, the patient was afebrile and the rigidity and the autonomic dysfunction had disappeared, and the mental status was normal. Six days after admission, the serum level of creatine kinase, lactate dehydrogenase, and aspartate aminotranferase normalised.

Dantrolene and dopaminergic therapy with agents such as L-dopa, bromocriptine, or amantadine by nasogastric tube are thought to speed up the recovery of NMS.1 2 However, whether the duration of NMS is shortened or not by these drugs has not been established because no prospective randomised controlled trial has been carried out. About a third of patients will develop another NMS, and this is particularly likely if neuroleptic therapy is reinstated within two weeks of the resolution of the acute episode.1 2

Discussion

Our patient had discontinued treatment with olanzapine two weeks before and then started zuclopentixol again. The NMS in this patient was probably caused by the retreatment with zuclopentixol. The role of olanzapine withdrawal is uncertain. Clozapine and olanzapine are members of the thiobenzodiazepine class of serotonin-dopamine antagonists which have potent 5-HT2 and weaker dopamine (D1 and D2) receptor binding properties. Although these new antipsychotic agents have much fewer extrapyramidal symptoms, there is still the possibility of NMS.3 4 About 90% of patients experience NMS within 10 days of starting an antipsychotic.1 This syndrome has occurred during the withdrawal of such dopamine agonists as carbidopa, levodopa, amantadine, and bromocriptine and seldom during the withdrawal of neuroleptics.5 A case of catatonia and NMS after abrupt clozapine withdrawal has been published.6 NMS after neuroleptic discontinuation may be attributed to an imbalance in the dopaminergic system. Drug induced parkinsonism and NMS could represent two ends of a spectrum, with intermediate or partial forms of extrapyramidal reactions. Sudden and profound central dopaminergic blockade is the most favoured hypothesis for the pathogenesis of NMS.1 2

The mortality rate in NMS appears to be dropping to about 10%–20% from around 40%.7 Most patients with NMS should be transferred to an intensive care unit.1 2 Our patient's clinical status did not allow her to be monitored in this environment.

Final diagnosis

Neuroleptic malignant syndrome probably caused by retreatment with zuclopentixol.

Learning points

  • Criteria for diagnosis of neuroleptic malignant syndrome (NMS) are hyperthermia in the absence of another known cause, severe extrapyramidal effects, rhabdomyolysis, and autonomic dysfunction

  • Thyroid storm, heat stroke, anticholinergic syndrome, serotonin syndrome, and cocaine overdosage may cause similar syndromes

  • NMS has occurred during the withdrawal of such dopamine agonists as carbidopa, levodopa, amantadine, and bromocriptine and seldom during the withdrawal of neuroleptics

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.